Voices Forum front page //// articles //// treatment / drugs //// site index
Keep taking the tablets
a personal account
I first entered the mental
health system in 1990, I was detained in hospital for 18 months
as a long term formal patient under the Mental Health Act. Whilst
psychiatrists found it difficult to diagnose my schizophrenia at
first, they placed me on a small dose of stelazine which was my
first experience of anti-psychotic medication. Stelazine seemed
to work very well for me. My psychosis was alleviated
considerably and there were no side effects to consider. I did
gain weight but I put this down to my being a hospital in-patient
and exercising very little.
Although I responded well to stelazine and seemed happy to accept the medication, my psychiatrist gradually persuaded me to change to an injection of piportil depot. He said that if I took an injection it would stand in my favour with the tribunal who were considering discharging me from my section and sending me home. As I was eager to leave hospital I accepted the injection although I have always loathed needles.
This new injection was less benign than the stelazine. I became very stiff jointed and lethargic and I developed a habit of constantly shaking my legs when I sat down. My psychiatrist soon had to prescribe me several other medications just to counter these side effects.
No sooner had I been discharged from hospital than I was readmitted the piportil depot being so unsatisfactory. However my psychiatrist did not change the medication - he merely upped the dosage whilst I was in hospital. Over the few months I was in hospital, I seemed to adapt well to this dosage and the side effects of stiffness etc finally seemed to lessen after four more months as an inpatient I was discharged. Apart from considerable weight gain the side effects seemed to disappear.
I remained on the depot injection for several years during which I managed to find full time employment, which lasted for 5 years. In 1997 my new psychiatrist decided to try me on a new medication Seroquel (quetiapine) which has just been launched and which was gaining publicity as a very effective medication without side effects. I was happy to try this and felt rather special to be given something so new. At first the results were spectacular. I felt very well and alert mentally, I felt very positive and active physically and I lost a considerable amount of weight , almost reaching my old weight before I entered the mental health system.
However by 2000 and after eight years of good mental health, I became seriously ill, lost my job and was admitted for 3months into hospital. It was later thought that in spite of good results I had over two years, developed a tolerance to Seroquel so it was no longer effective. By then I had begun to hear voices.
My psychiatrist changed my medication to Risperidone (risperdal) which had the effect of making me fit enough for discharge and quelling the voices. Risperidone was great for my mental health but physically I put on 5 stone and seemed to outgrow clothes within a few months of wearing them so I constantly had to buy larger fitting clothes. I was also very lethargic and sometimes did not get out of bed until late afternoon.
With these adverse physical effects, my psychiatrist decided to change my medication and I was happy enough to give Seroquel another go, hoping that this time around it would be more effective Once again, however, although the physical effects were very good - I lost a considerable amount of weight and became much more energetic - I began to suffer serious psychotic symptoms, more serious than I had ever experienced before, and I was plagued by hearing voices. I was admitted and in hospital for 4 months; in fact I was still seriously psychotic even after discharge.
I only returned to full and happy mental health when my Seroquel was changed to Domatil (sulpiride). I was placed on a minimal dosage and this seemed to restore me to full mental health especially as the voices stopped completely.
I have now been taking Domatil for nearly two years and have enjoyed very good mental health and am able to get on leading a reasonably happy and fulfilling life. The medication has very few side effects such as weight gain - in fact have been able to lose weight.
Perhaps I have found the medical answer to my illness - although my experience of medication leads me to believe that however constant you are with taking it, your medication can only guarantee a certain amount of good health and is not the full answer to being mentally well for the rest of your life.